Alzheimer’s and other forms of dementia can be particularly tricky to diagnose and treat. But it’s important to get it right, because an incorrect diagnosis could lead to unnecessary treatment, attributing symptoms to a disease that doesn’t exist, and all-around frustration for patients.
A 2020 report in The Lancet estimates that about 50 million people live with dementia, and that number is projected to triple by 2050. But we’ve got to be careful not to overdiagnose this condition just based on its high prevalence in our world today.
It’s common for elderly people to take several different types of medications for different ailments, many of which have distressing symptoms. About 91 percent of people over 65 take at least one prescribed medication, and a whopping 41 percent use five or more medications. With the addition of each new drug, a patient’s risk of adverse reactions or side effects increases.
A phenomenon known as “medication fog” can be responsible for dementia-like symptoms, which can lead to elderly patients receiving a dementia diagnosis when what they’re really dealing with is a side effect of their medications. These adverse reactions are easy to overlook because of the way they masquerade as dementia symptoms.
Experts say that some physicians should consider “de-prescribing” certain medications to elderly patients in order to reduce symptoms and help determine whether a person’s dementia-like symptoms are from an actual disease or just a medication side effect.
The American Geriatrics Society keeps an updated list of medications that can mimic dementia symptoms or cause worsened symptoms among people with dementia. This list includes:
- Muscle relaxants like cyclobenzaprine (Flexeril), methocarbamol (Robaxin), and carisoprodol (Soma)
- Bladder relaxants like oxybutynin and tolterodine
- Antihistamines like diphenhydramine (Benadryl and Tylenol) and chlorpheniramine
- Anti-anxiety medicines
- Antidepressants like amitriptyline (found in Elavil), paroxetine, imipramine (Tofranil), and bupropion
- Sleep aids like zaleplon (Sonata), zolpidem (Ambien), and eszopiclone (Lunesta)
- Anti-Parkinson drug trihexyphenidyl (Artrane)
- Irritable bowel syndrome drug dicyclomine (Bentyl)
- Pain reliever meperidine (Demerol)
- Benzodiazepines like diazepam (Valium), alprazolam (Xanax), and chlordiazepoxide (Librium)
Article continues below
Our Featured Programs
See how we’re making a difference for People, Pets, and the Planet and how you can get involved!
Many of these drugs can have anticholinergic effects, meaning they reduce or interfere with a neurotransmitter called acetylcholine that helps with the body’s nerve function. This interference can cause confusion, drowsiness, and impaired thinking and reasoning.
A study published in JAMA Network in 2019 investigated 58,769 dementia patients and 225,574 control subjects. They compared this data with information on 56 strong anticholinergic drugs that had been prescribed to patients one to 11 years before their dementia diagnoses.
What the researchers found was that there was a significant increase in dementia risk for those using anticholinergic antidepressants, antiparkinson drugs, antipsychotics, bladder antimuscarinic drugs, and antiepileptic drugs.
“The adjusted OR for dementia increased from 1.06 (95% CI, 1.03-1.09) in the lowest overall anticholinergic exposure category (total exposure of 1-90 TSDDs) to 1.49 (95% CI, 1.44-1.54) in the highest category (>1095 TSDDs), compared with no anticholinergic drug prescriptions in the 1 to 11 years before the index date,” the study authors wrote. “Exposure to several types of strong anticholinergic drugs is associated with an increased risk of dementia. These findings highlight the importance of reducing exposure to anticholinergic drugs in middle-aged and older people.”
This is not the first study to come to this conclusion. A 2019 study published in Nature and a 2020 review published in Age and Aging both found that long-term prescriptions with strong anticholinergic properties were associated with an increased risk of cognitive decline. However, more research is needed to guide doctors on how to deal with their patients’ long-term use of medications.
We don’t yet fully understand the effects of these drugs on the human body. Sometimes adverse side effects appear right away, while other times they become noticeable after a patient has been taking the drug for years. This is sometimes due to the fact that younger people are better able to metabolize drugs and may struggle to metabolize them as well as they age, causing more side effects.
According to Harvard Health Blog, the best advice for doctors and patients is to not automatically discontinue these medications in the event of the onset of dementia-like symptoms. However, doctors should pay close attention to the drugs their patients are taking and know whether those drugs may contribute to cognitive decline. Doctors should consider removing some of a patient’s medications if they begin to develop dementia symptoms to see if it might improve symptoms.Whizzco